Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Nov 8, 2020, 3:59 AM CST for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Nov 8, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2020, 3:59 AM CST (09:59 UTC)
- In effect from
- Nov 8, 2020, 12:00 PM CST
- Expired
- Nov 8, 2020, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340 WWUS83 KGLD 080959 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 259 AM MST Sun Nov 8 2020 ...CRITICAL FIRE WEATHER CONDITIONS TODAY... COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-090000- /O.NEW.KGLD.FW.W.0034.201108T1800Z-201109T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan- Greeley-Wichita-Dundy-Hitchcock- 259 AM MST Sun Nov 8 2020 /359 AM CST Sun Nov 8 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014... 027...028...041...042...079...080...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace... Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Winds...Southwest at 25 to 35 mph with gusts up to 50 mph late this morning, decreasing to 20 to 30 mph early this afternoon. * Relative Humidity...As low as 15 percent. * Impacts...Extreme and unpredictable fire behavior. Any fires that start may rapidly grow and spread out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
417 WWUS83 KGLD 081806 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1106 AM MST Sun Nov 8 2020 ...CRITICAL FIRE WEATHER CONDITIONS TODAY... COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-090000- /O.CON.KGLD.FW.W.0034.000000T0000Z-201109T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan- Greeley-Wichita-Dundy-Hitchcock- 1106 AM MST Sun Nov 8 2020 /1206 PM CST Sun Nov 8 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...028...041...042... 079...080...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 013 Sherman... Fire Weather Zone 014 Thomas...Fire Weather Zone 027 Wallace... Fire Weather Zone 028 Logan...Fire Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy and Fire Weather Zone 080 Hitchcock. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor burning. Repeating, outdoor burning is not advised today. Any fires that start may rapidly grow and spread out of control. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
130 WWUS83 KGLD 082355 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 455 PM MST Sun Nov 8 2020 COZ252>254-KSZ001-002-013-014-027-028-041-042-NEZ079-080-090100- /O.EXP.KGLD.FW.W.0034.000000T0000Z-201109T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan- Greeley-Wichita-Dundy-Hitchcock- 455 PM MST Sun Nov 8 2020 /555 PM CST Sun Nov 8 2020/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...013...014...027...028...041...042...079...080...252... 253 AND 254... The Red Flag Warning will be allowed to expire on time. South winds will increase overnight for many with relative humidity values also increasing. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 8, 2:50 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Nov 8, 2:50 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 AM MST Sun Nov 8 2020
.UPDATE...
Issued at 730 PM MST Sat Nov 7 2020
18Z NAM/GFS and 00Z NAM along with the latest LAMP guidance are
all suggesting that the strongest winds overnight will be along
and west of the CO/KS border with gusts up to 50kts or so possible
and confidence in this is fairly low but not impossible. For that
reason will keep the High Wind Warning going. 0-1KM wind speeds
around 15z Sunday are in the 50-58KT range, only question is
whether or not these winds will remain elevated or be able to mix
to the surface to produce gusts to 60 mph. Again, all of the
available guidance is suggesting they will not. CIPS analogs
appear to also show wind gusts falling short of warning criteria.
Otherwise forecast overnight looks in good shape.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 245 PM MST Sat Nov 7 2020
Across the region this afternoon, skies are a mix of sunny to partly
sunny as a scattered veil of mid/high clouds works slowly through
the area. Temperatures are ranging in the 70s to lower 80s, impacted
by the slow moving cloud deck. Winds are meandering from southwest
to southeast 25 to 35 mph. Some gusts to 50 mph have been
reported/will be expected over the next couple hours.
For the remainder of the afternoon and leading into the
evening/overnight timeframe, concerns will continue to focus the
strong southerly flow across the entire CWA. The region continues to
lie in between a shortwave trough in eastern Colorado, and high
pressure east of the area. With a digging upper low entering the
rockies and a blocking upper ridge over the eastern portion of the
country, little change in current status for winds. Will be looking
for mainly clear skies overnight, and expecting winds to decouple
from the inversion aloft, continuing the strong winds and eventually
mixing down at least 50kts overnight into Sunday morning. Have kept
the High Wind Warning going as a result.
Winds will slowly decrease through the morning hours Sunday as the
trough to the west works off the Front Range into the region as a
frontal boundary. This will be ahead of the cutoff upper low that
will continue to dig south Sunday into Monday, and eventually
shifting east across the region Monday night.
Limited QPF expected with the arrival of this system. Will continue
mention of light rain to light snow. The transition will be slow
across the region, but only an inch or so of snow is expected during
the transition from the light rain showers.
Will also continue mention of elevated to near critical fire wx
conditions for Sunday afternoon. The focus will be along and west of
Highway 27, where mid to upper teens for RH, and gusts tapering thru
the 30-35 mph range down to near 20-25 mph by sunset. There will be
only a couple hours of concern for low RH, with an emphasis on NE
Colorado.
For temps, highs on Sunday will only top off in the mid 60s to mid
70s, and going into Monday there will be a wide range for highs over
the area as a cold front pushes into the region. Looking for a range
from the mid 40s to mid 50s northwest, to almost 70F in eastern
areas. For overnight lows, tonight upper 40s to the mid 50s will
give way to a range from the 30s northwest to the mid 50s east for
Sunday night, then 20s for all areas on Monday night.
.LONG TERM...(Monday Night through Saturday)
Issued at 149 AM MST Sun Nov 8 2020
Monday night... The Tri-State area will be under SW flow aloft as
the upper level trough located over the Rockies extends south into
the Four Corners region. At the surface, a cold front will push east
Monday evening bringing cooler temperatures and our first chance of
widespread precipitation in a while. An area of surface low pressure
is also expected to move east across the CWA late Monday night as
the system pushes east across the Plains. As mentioned in previous
discussions, the precipitation is expected to begin as rain that
will transition to light snow as the temperatures drop in the
evening. The current forecast has the entire Tri-State area seeing a
gradual rain to snow transition beginning in the late afternoon with
light snow showers possible around midnight for the entire area.
Very little accumulation is expected with this event, with snow
amounts up to an inch expected. The amounts between 0.5 to 1 inch
are forecasted to be mainly between KS-27 and KS-25 from the NE/KS
border counties to Hwy 40. Temperatures are expected to fall into
the 20s, with the coldest temperatures in eastern Colorado.
Tuesday... Current guidance continues the trend of the light snow
showers exiting the Tri-State area before mid-day as the bottom of
the trough also moves NE into eastern Nebraska. As temperatures
slowly increase, the snow showers could transition to a rain/snow
mix before fully moving out of the area. The remainder of the day is
expected to be dry as westerly flow aloft returns. Temperatures are
forecasted to slowly warm up during the day with highs reaching the
upper 40s to lower 50s. Temperatures are expected to fall back into
the 20s overnight.
Wednesday-Thursday... The remainder of the extended period remains
dry despite the indication of several upper level troughs moving
across the Northern Plains and shortwaves moving across the Tri-
State area Wednesday and Thursday. Temperatures both days are
expected to be very similar to Tuesday with highs in the mid 40s to
low 50s and low temperatures in the 20s.
Friday-Saturday... The models begin to disagree towards the end of
the period in regards to the timing and depth of the next upper
level trough that is currently expected to move over the Plains
Friday night into Saturday morning. Based off the current guidance,
no precipitation is expected. Temperatures are expected to slowly
warm back up at the end of the period. Highs on Friday are
forecasted to reach the mid 50s across the Tri-State area during the
day. Overnight temperatures are expected to be in the mid 20s to
lower 30s, with the warmest temperatures east of KS-27. Saturday is
expected to be slightly warmer with highs ranging from the mid 50s
to near 60 degrees. Saturday night, low temperatures are expected to
fall to the upper 20s and lower 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 845 PM MST Sat Nov 7 2020
For KGLD and KMCK, VFR conditions expected through the period.
South winds gusting up to 50kts are expected at KGLD overnight
while KMCK should see gusts up to 40kts or so. For the day Sunday
southwest winds gusting up to 35kts expected at both terminals
through much of the day before falling near or below 12kts from
23z through the rest of the period. No precipitation is expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 11 AM MST /noon CST/ this morning for
KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 11 AM MST this morning for COZ090>092.
NE...High Wind Warning until 11 AM MST /noon CST/ this morning for
NEZ079>081.
&&
UPDATE...99
SHORT TERM...JN
LONG TERM...KMK
AVIATION...99Hazardous weather outlook, Nov 8, 2:32 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 132 AM MST Sun Nov 8 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090845- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 132 AM MST Sun Nov 8 2020 /232 AM CST Sun Nov 8 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A High Wind Warning remains in effect until 11 AM MST this morning for the entire Tri-State area. The strongest winds are anticipated to occur between 5 AM and 11 AM MST. Winds will abruptly weaken from west to east late this morning and early this afternoon. Near critical to critical fire weather conditions are expected this afternoon, mainly west of a line from Cheyenne Wells to Goodland and Trenton. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Light snow is possible Monday evening into Tuesday morning. Uncertainty persists with regard to precipitation amounts. No significant impacts are anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Vincent
In the hours before
Local storm report, Nov 7, 10:45 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND GST SAINT FRANCIS 39.77N 101.80W
11/07/2020 M54 MPH CHEYENNE KS MESONET
MESONET REPORTS 54MPH WIND GUST.
&&
TTLocal storm report, Nov 7, 11:19 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM NON-TSTM WND GST 3 WNW TRENTON 40.19N 101.07W
11/07/2020 M53 MPH HITCHCOCK NE MESONET
&&Local storm report, Nov 7, 11:22 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM NON-TSTM WND GST 6 NW MCDONALD 39.85N 101.43W
11/07/2020 M59 MPH CHEYENNE KS MESONET
&&Local storm report, Nov 7, 11:57 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1057 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM NON-TSTM WND GST 2 E MCCOOK 40.21N 100.59W
11/07/2020 M53 MPH RED WILLOW NE ASOS
&&Local storm report, Nov 8, 12:13 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 PM MST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HIGH SUST WINDS 4 E FIRSTVIEW 38.81N 102.46W
11/07/2020 M42 MPH CHEYENNE CO MESONET
MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).
SUSTAINED WIND 42 MPH GUSTING TO 56 MPH.
&&
VINCENTLocal storm report, Nov 8, 2:59 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM MST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
11/08/2020 M53 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
SOUTH WIND SUSTAINED AT 35 MPH GUSTING TO 53
MPH AT 0834 UTC.
&&
VINCENTNearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.